Friday, April 29, 2011

The Bio-Hazardous Waste That Will Keep Me Alive: Sprycel

Despite the fact that I was ecstatic to be back home in my luxuriously, comfortable bed, I once again woke to tears and wondered when the early morning pity parties would end.  Lying in bed I had to finally face the fact that today was the beginning of my real journey. It will be a new journey full of the trials and complications that living with chronic myelogenous leukemia entails. What those trials are and how they will affect my body I do not yet know.

What I do know is that the first step down this path is to suck down my new lifeline; a very expensive pill called Sprycel. The bottle that it arrived in labels it as a chemotherapy drug. It also says “Toxic” and “Dispose of as Bio-Hazard.” Now if that isn’t enough to scare you, the insert surely is! There are the typical, usual side effects that come with most medications, such as diarrhea, headache, cough, skin rash, tiredness and vomiting, but the ones that really caught my attention were the low blood counts, abnormal bleeding and an abnormal heart rate leading to death. (That would explain why they do routine ECG’s in the doctor’s office prior to and while you are taking this drug.) I figured that I could live with the continuing hair loss and wondered just how tired, “tiredness” meant.

The other major concern to me was the side effect of muscle and joint pain. I am just recovering from a severe reaction to Cipro, an antibiotic in the flouroquinolone family.  Cipro destroyed the sheath around my muscles and tendons and damn near crippled me for 3 weeks and continued to cause extreme muscle and joint pain for 10 additional months. It was the most horrendous and long lasting drug reaction that I have ever experienced. To read more about that you can visit my “Cipro Poisoning: Have You Been Floxed?” blog.
The combination of a heart attack resulting in instant death and the thought of more muscle and joint pain was almost more than I could bear.  It took me hours before I convinced myself that the risks of taking the pill; far outweighed the consequences; certain death from leukemia.

“Over the lips and across the gums, look out body, here it comes!” I swallowed the pill and waited. Within the first hour I did feel a bit brain fogged and then the diarrhea began. It lasted for several hours and then ceased. My brain began to clear and I took a nap. Upon awakening I was pleased that not only had I not suffered a heart attack, but I actually was beginning to feel a bit like my old self. I prayed really hard that the medication would not cause any other side effects and would do its’ job; help to get the blood cancer into remission.

By now it was late afternoon and Joe had returned home from work. We had dinner and turned on the television. Our DVR was full and we settled onto the couch for a low key evening. Within minutes I was sound asleep. It seems that the excitement from being home, the leukemia and the new medication were going to be in control of my body for a while. I was exhausted both emotionally and physically.

 My goal, as I stumbled to bed was to increase my conscious, awake moments and my activity every single day. I was anxious to return to dancing and my regular everyday activities. I wanted my life back and I am determined to get it!

No comments:

Post a Comment

Bricks for the Brave!!